Pennsylvania, 2003Flooding in Pennsylvania, March 20 to 21, 2003
March 20 to 21, 2003 · NWS CTP · 2 events in 2 counties and zones
2 flood, as filed by the National Weather Service.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before the first event at Mar 20, 8:30 PM EST, 2 hours 45 minutes earlier.
Area forecast discussion, Mar 20, 8:30 PM EST, 2 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
830 PM EST THU MAR 20 2003
UPDATE WILL BE MAINLY TO REMOVE THE EVENING REFS AND KEEP THE BULK
OF THE FCST THE SAME...RISING TEMPS AND WATER COURSES. WL ALSO CONT
THE FLOOD WATCH AS IS...OWEING TO THE FACT THAT THE WATER IS STILL
RISING IN MANY LOCALES AND WE ARE EXPECTING ADDITIONAL SHRA/TSRA
DURING THE DAYLIGHT ON FRIDAY.
STORM TOTAL RAINFALL A SOLID 1 TO 1.5 INCHES ACROSS THE SERN 2/3RDS
OF THE CWA. ANY TOTAL ABV 2 INCHES IN OUR CWA IS HIGHLY SUSPECT...
AND MOST LIKELY BOGUS.
MINOR WORRY THAT THE THUNDER CURR OV RLX WILL SLIP NWRD ALONG THE
WRN APPS AND NIP OUR WESTERN FRINGES. WL THEREFORE ADD MENTION OF
THUNDER TO OVERNIGHT PD FOR OUR 2 WRN ZONES GROUPS.
GRIDS BY 9 PM...WORDS SHORTLY THEREAFTER.
.CTP...
PA...FLOOD WATCH FOR TONIGHT AND FRIDAY FOR ZONES PAZ012...
PAZ018>019...PAZ024>028...PAZ033>037...PAZ041>042...PAZ045>046...
PAZ049>053...PAZ056>059...PAZ063>066.
DANGELO
Hazardous weather outlook, Mar 20, 4:33 AM EST, 18 hours 42 minutes before
PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-201900-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
433 AM EST THU MAR 20 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.
.DAY ONE...TODAY
A FLOOD WATCH IS IN EFFECT FOR ALMOST ALL OF CENTRAL PENNSYLVANIA.
THE COMBINED EFFECT OF RECENT SNOW MELT AND DEVELOPING HEAVY RAINS
WILL BRING THE POTENTIAL FOR FLOODING TO MUCH OF THE REGION LATER
TODAY...LASTING INTO FRIDAY.
.DAYS TWO THROUGH SEVEN...
PRECIPITATION WILL TAPER OFF TO SHOWERS BY FRIDAY...BUT RUNOFF FROM
EXPECTED HEAVY RAIN TODAY...AND CONTINUED SNOW MELT WILL CREATE THE
POTENTIAL FOR FLOODING THROUGH LATE IN THE DAY FRIDAY.
OTHER THAN THE POSSIBILITY OF FLOODING THROUGH THE END OF THE
WEEK...NO OTHER HAZARDOUS WEATHER IS EXPECTED IN THE SEVEN DAY
PERIOD.
STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.
JL
Flood, Cumberland
- When
- March 20, 11:15 PM EST to March 21, 10:45 AM EST
- Where
- Cumberland forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.164, -77.266 (the zone’s center; the record gives no point)
Rainfall of over 1 inch caused the Yellow Breeches Creek at Camp Hill to exceed its flood stage of 7.0 feet. The river exceeded flood stage at 23:15 EST on Thursday March 20th, crested at 7.71 feet at 05:30 EST on the 21st, then fell below flood stage at 10:45 EST on the 21st. Only minor flooding was reported, with several roads closed along the creek in the Carlisle area.
Flood, York
- When
- March 20, 11:15 PM EST to March 21, 10:45 AM EST
- Where
- York forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 39.920, -76.726 (the zone’s center; the record gives no point)
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado in Georgia, March 20, 20034 deaths · 200 injured · $6.0 million · F3 · 1 event
- Tornado in Georgia, March 20, 20032 deaths · $750,000 · F2 · 1 event
- Tornado in Florida, March 20, 20033 injured · $500,000 · F2 · 1 event
- Flood in North Carolina, March 20 to 21, 2003$2.0 million · 1 event
- Flood in North Carolina, March 20, 2003$2.0 million · 1 event
- Flood in North Carolina, March 20, 2003$2.0 million · 1 event
- Flood in South Carolina, March 20, 2003$1.0 million · 1 event
- Flood in South Carolina, March 20 to 21, 2003$1.0 million · 1 event
- Flood in North Carolina, March 20 to 24, 2003$1.0 million · 1 event
- Flood in North Carolina, March 20, 2003$1.0 million · 1 event
- Flood in North Carolina, March 20, 2003$500,000 · 1 event
- Flash Flooding and Flooding in Virginia, March 20 to 24, 2003$200,000 · 16 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5341662, 5341663.